Kansas, 2011

Flood and Hail in Kansas, May 19 to 20, 2011

May 19 to 20, 2011 · NWS DDC · 33 events in 7 counties and zones

Thunderstorms developed during the afternoon along a poorly defined dry line but had upper level support from a short wave trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms developed during the afternoon along a poorly defined dry line but had upper level support from a short wave trough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 19, 2:41 PM CST, 19 minutes earlier.

Area forecast discussion, May 19, 2:41 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
341 PM CDT THU MAY 19 2011

.DISCUSSION...

DAYS 1-2...

SEVERE WEATHER THIS THROUGH THIS AFTERNOON AND EVENING AND AGAIN
ON FRIDAY ARE THE MAIN FORECAST CONCERNS.

THE UPPER LEVEL ANALYSIS FROM THIS MORNING SHOWED A CLOSED LOW AT
500 MB ALONG THE COLORADO/UTAH BORDER. A 90 KNOT UPPER LEVEL JET
WAS ROUNDING THE BASE OF THE LOW AND NOSING UP INTO EASTERN
COLORADO. THE ANALYSIS ALSO SHOWED A WEAK SHORTWAVE TROUGH OVER
JUST SOUTHWEST OF EL PASO TX AND WATER VAPOR IMAGERY SHOWS THIS
FEATURE LIFTING UP TOWARD THE CENTRAL PLAINS AS EVIDENT IN THE MID
LEVEL CLOUDS FORMING OVER WESTERN KANSAS. AT THE SURFACE A POORLY
DEFINED SURFACE LOW WAS OVER FAR SOUTHEAST COLORADO WITH A WARM
FRONT ARCING AWAY FROM THE LOW ACROSS WEST CENTRAL AND INTO
CENTRAL KANSAS. A POORLY DEFINED DRYLINE WAS OVER PARTS OF SOUTH
CENTRAL KANSAS FROM AROUND LARNED TO NEAR COLDWATER. STRONG TO
SEVERE STORMS DEVELOPED OVER THE PAST HOUR OR SO OVER WESTERN
OKLAHOMA AND WERE DEVELOPING NORTH TOWARD SOUTH CENTRAL KANSAS.
OTHER WEAKER SHOWERS AND THUNDERSTORMS WERE DEVELOPING ALONG AND
NORTH OF THE WARM FRONT.

THROUGH THE LATE AFTERNOON HOURS THE BEST CHANCE FOR THUNDERSTORMS
WILL BE ALONG THE DRYLINE WITH ADDITIONAL STORMS CONTINUING TO DEVELOP
ALONG THE WARM FRONT. EXPECT THAT THE MAIN THREAT FROM THE STORMS
ALONG THE DRYLINE WILL BE LARGE HAIL. A TORNADO IS NOT OUT OF THE
QUESTION BUT THE GREATER THREAT FOR THAT WILL LIKELY BE ALONG THE
WARM FRONT AROUND AND NORTH OF HIGHWAY 96. THE 12Z MODELS HAVE
BEEN SUGGESTING THAT THE DRYLINE WILL BE RETREATING WESTWARD
TOWARD DODGE CITY THROUGH THE LATE AFTERNOON HOURS. SURFACE OBS
OVER NORTHWEST OKLAHOMA DO SHOW SOME BACKING OF THE LOW LEVEL
WINDS OVER THE PAST HOUR. THERE COULD BE SOME THUNDERSTORM DEVELOP
ALONG THE DRYLINE AS IT MOVES WEST BUT DO NOT SEE VERY WIDESPREAD
STORMS. THERE WILL BE A SMALL CHANCE FOR STORMS OUT ALONG THE
COLORADO BORDER THROUGH THE LATE AFTERNOON HOURS BUT THESE SHOULD
DIE OUT FAIRLY QUICKLY WITH SUNSET. CHANCES FOR THUNDERSTORMS WILL
CONTINUE INTO THE EVENING HOURS ESPECIALLY IN THE EAST AS A LOW
LEVEL JET IS FORECAST TO PICK UP OVER THE EASTERN COUNTIES. THE
RUC MODEL SHOWS THIS DEVELOPING AND ALSO SHOWS IT PROPAGATING EAST
OUT OF THE AREA LATER IN THE EVENING SO THUNDERSTORM CHANCES
SHOULD DIMINISH SIGNIFICANTLY BY THEN.

ON FRIDAY THE GFS SHOWS THE UPPER LOW LIFTING INTO WYOMING WHILE A
FAIRLY SIGNIFICANT SHORTWAVE TROUGH ROTATES OUT ACROSS COLORADO AND
NEW MEXICO INTO WESTERN KANSAS AND OKLAHOMA. THE DRYLINE IS FORECAST
TO BE NEAR A LINE FROM HAYS/WAKEENEY THROUGH COLDWATER. THUNDERSTORMS
COULD BE DEVELOPING BY EARLY TO MID AFTERNOON ALONG THE DRYLINE AS
THE SHORTWAVE APPROACHES. BASED ON THE TIMING OF THE GFS MOST OF THE
STORMS COULD BE MOVING EAST OF THE AREA BY 00Z SATURDAY.

ON SATURDAY THE UPPER LOW CONTINUES MOVING INTO THE NORTHERN
PLAINS WHILE WESTERLY FLOW SETS UP OVER THE CENTRAL HIGH PLAINS.
THERE COULD BE ENOUGH MID LEVEL INSTABILITY FOR SOME AFTERNOON
SHOWERS AND POSSIBLE THUNDERSTORMS. NOT ALL OF THE MODELS ARE ON
BOARD WITH THIS AND MODEL SOUNDINGS SHOW SOME CONVECTIVE INHIBITION
WHICH COULD KEEP THINGS CAPPED. WILL KEEP THE SATURDAY FORECAST
DRY FOR NOW.

DAYS 3-7...

LITTLE SIGNIFICANT CHANGE WAS MADE TO THE MEDIUM RANGE FORECAST. A
PROGRESSIVE PATTERN ALOFT WILL PERSIST HEADING THROUGH THE
WEEKEND FROM SUNDAY THROUGH TUESDAY, FOLLOWED BY A GOOD LIKELIHOOD
OF A SIGNIFICANT COOLDOWN HEADING INTO MID WEEK. AN UPPER CLOSED
LOW CENTER WILL MAKE A SLOW TRANSITION THROUGH THE NORTHERN PLAINS
FROM LATE SATURDAY THROUGH SUNDAY. THIS PATTERN SUPPORTS STRONG
LOW LEVEL WARM ADVECTION, WITH A GOOD LIKELIHOOD OF AN
INSTABILITY/MOIST AXIS TO THE EAST OF THE FORECAST AREA. THEREFORE
SUNDAY WILL PROBABLY BE CHARACTERIZED AS A WARM AND DRY DAY ACROSS
MOST OF SOUTHWEST AND CENTRAL KANSAS, WITH AT BEST PERHAPS A
SLIGHT CHANCE OF LATE AFTERNOON DIURNAL CONVECTION IN THE SOUTH
CENTRAL COUNTIES. THE MODELS BEGIN TO DEVELOP A BIT MORE LOW AND
MID LEVEL BAROCLINICITY BY MONDAY AS A LARGE TROUGH STARTS TO
APPROACH FROM THE WEST WITH STILL MODERATE MID LEVEL AIR
TEMPERATURES WHICH DO NOT SUPPORT GOOD CAPPING ALOFT. BY WEDNESDAY
THE BRUNT OF THE UPPER COLD POOL MOVES ACROSS THE AREA WHICH WILL
REINFORCE THE SURFACE COLD FRONT WHICH SHOULD MOVE THROUGH MONDAY
NIGHT OR TUESDAY, DROPPING HIGHS FROM THE 80S INTO THE 70S OR EVEN
60S (EXTREME GFS ENSEMBLE GUIDANCE IS INDICATING SOME MEMBERS AS
COLD AS MID 50S FOR HIGHS). WE HAVE MAXIMIZED PROBABILITIES FOR
PRECIPITATION LATE MONDAY AND LATE TUESDAY.

&&

.AVIATION...

A DRY LINE ADVANCING EASTWARD THIS AFTERNOON WILL HELP KEEP VFR
CONDITIONS AT GCK AND DDC, WHILE LOW LEVEL STRATUS MAY COME AND GO
AT TIMES JUST NORTH OF THE WARM FRONT NEAR HYS. AS THE EVENING WEARS
ON, AN INCREASING PROBABILITY EXISTS FOR WIDESPREAD ORGANIZED
CONVECTION, DEPENDING ON WHERE THE DRYLINE RETREATS TO AND THE
RESULTING STORM MODE(S). SOME PREVAILING AND TEMP GROUPS FOR DEEP
CONVECTION HAVE BEEN ADDED TO THE EASTERN TERMINALS FOR THIS
EVENING.

&&

.FIRE WEATHER...

RED FLAG CRITERIA IS BEING MET AT A FEW SITES OVER FAR SOUTHWEST
KANSAS AS RELATIVE HUMIDITY LEVELS ARE STARTING TO DROP TO 15
PERCENT THIS AFTERNOON. SOME UNCERTAINTY AS TO HOW FAR NORTH AND
EAST THE DRY WINDY CONDITIONS WILL MAKE IT BEFORE THIS EVENING BUT
SEVERAL OF THE OTHER STATIONS IN THE CURRENT RED FLAG WARNING ARE
GETTING CLOSE TO CRITERIA SO PLAN ON LEAVING THE WARNING AS IS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  82  56  83  53 /  20  30  10  10
GCK  80  49  80  48 /  20  10  10   0
EHA  80  49  78  49 /  10  10   0   0
LBL  82  51  82  47 /  10  10  10   0
HYS  78  56  79  54 /  50  50  40  30
P28  82  66  82  58 /  40  50  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR
KSZ061>063-074>078-084>088.

&&

FN02/33/33
Hazardous weather outlook, May 19, 3:10 AM CST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
410 AM CDT THU MAY 19 2011

KSZ030-031-043>046-061>066-074>081-084>090-200915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
410 AM CDT THU MAY 19 2011 /310 AM MDT THU MAY 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING
GENERALLY EAST OF A LINE FROM WAKEENEY TO ASHLAND. A FEW OF THESE
STORMS COULD BECOME SEVERE CAPABLE OF PRODUCING GOLF BALL TO
BASEBALL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. A FEW
ISOLATED TORNADOES ARE POSSIBLE AS WELL.

STRONG SOUTH TO SOUTHWEST WINDS, WARM TEMPERATURES AND LOW
RELATIVE HUMIDITIES WILL FAVOR THE RAPID GROWTH OF WILDFIRES WEST
OF A LINE FROM FRIEND TO ASHLAND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS CAN BE EXPECTED AGAIN FRIDAY MAINLY EAST OF HIGHWAY
283. SOME OF THESE THUNDERSTORMS MAY BE CAPABLE OF PRODUCING HAIL
LARGER THAN THE SIZE OF GOLF BALLS AND DAMAGING WINDS.

THUNDERSTORMS ARE POSSIBLE AGAIN FROM SUNDAY AFTERNOON THROUGH
TUESDAY AS A COLD FRONT MOVES INTO KANSAS AND A VIGOROUS UPPER
LEVEL TROUGH APPROACHES THE CENTRAL PLAINS. SOME OF THESE
THUNDERSTORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING...MAINLY EAST OF A WAKEENEY TO ASHLAND LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

The radar

The Dodge City radar (KDDC), 100 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

18 hail, 10 thunderstorm wind, 4 heavy rain, 1 flood. Local standard time, as filed.

Hail, Comanche

When
May 19, 3:00 PM CST
Where
Comanche County, 4.87 mi ESE of Buttermilk
Measured
0.88 in hail
Reported by
Public
Coordinates
37.070, -99.250

Hail, Comanche

When
May 19, 3:00 PM CST
Where
Comanche County, 4.87 mi ESE of Buttermilk
Measured
0.88 in hail
Reported by
Public
Coordinates
37.070, -99.250

Hail, Comanche

When
May 19, 3:02 PM CST
Where
Comanche County, 7.99 mi ENE of Buttermilk
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.130, -99.190

Hail, Comanche

When
May 19, 3:03 PM CST
Where
Comanche County, 0.88 mi NW of Buttermilk
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.110, -99.340

There were numerous reports of hail received from the Buttermilk area. The size of the hail ranged from dime to golf ball and reports indicated the hail occurred from 403 to 420 PM CDT.

Hail, Kiowa

When
May 19, 3:15 PM CST to 3:20 PM CST
Where
Kiowa County, 1.49 mi SSW of Haviland Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.580, -99.130

Pea to penny sized hail fell from 415 to 420 PM.

Hail, Comanche

When
May 19, 3:22 PM CST
Where
Comanche County, 4.37 mi ENE of Wilmore
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.360, -99.150

Thunderstorm Wind, Comanche

When
May 19, 3:30 PM CST
Where
Comanche County, 1.77 mi NE of Coldwater Stark Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.290, -99.300

A 60 MPH wind was estimated by the spotter.

Thunderstorm Wind, Pratt

When
May 19, 3:40 PM CST
Where
Pratt County, Iuka
Measured
70 kt (81 mph) estimated gust
Property damage
$55,000
Reported by
Trained Spotter
Coordinates
37.730, -98.730

A center pivot sprinkler was overturned by an estimated 80 MPH wind.

Thunderstorm Wind, Pratt

When
May 19, 3:44 PM CST
Where
Pratt County, 2.64 mi SW of Byers
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.750, -98.900

Winds were estimated at 60 mph but higher winds occurred nearby as a pivot sprinkler was overturned near Iuka.

Thunderstorm Wind, Pratt

When
May 19, 3:47 PM CST
Where
Pratt County, 2.64 mi SW of Byers
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.750, -98.900

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Pratt

When
May 19, 3:49 PM CST
Where
Pratt County, 3.82 mi SSW of Byers
Measured
70 kt (81 mph) estimated gust
Property damage
$55,000
Reported by
Emergency Manager
Coordinates
37.730, -98.900

An irrigation sprinkler was overturned.

Hail, Stafford

When
May 19, 3:50 PM CST
Where
Stafford County, 0.69 mi S of Macksville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.960, -98.970

Thunderstorm Wind, Kiowa

When
May 19, 4:02 PM CST
Where
Kiowa County, 0.69 mi N of Greensburg Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.610, -99.270

A semi was blown over along highway 54.

Heavy Rain, Rush

When
May 19, 5:00 PM CST to May 20, 6:00 AM CST
Where
Rush County, 7.9 mi SSW of Timken
Reported by
Public
Coordinates
38.360, -99.220

Rainfall of 1.50 fell, mainly during the evening.

Heavy Rain, Rush

When
May 19, 5:00 PM CST to May 20, 6:00 AM CST
Where
Rush County, 0.54 mi E of La Crosse Hoover Arp
Reported by
Trained Spotter
Coordinates
38.530, -99.310

Rainfall of 2.60 fell, mainly during the evening hours.

Hail, Ford

When
May 19, 5:20 PM CST
Where
Ford County, 0.88 mi SW of Spearville
Measured
1 in hail
Reported by
Public
Coordinates
37.840, -99.760

Hail, Ford

When
May 19, 5:20 PM CST
Where
Ford County, Spearville
Measured
0.88 in hail
Reported by
Public
Coordinates
37.850, -99.750

Thunderstorm Wind, Ford

When
May 19, 5:20 PM CST
Where
Ford County, 0.88 mi SW of Spearville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.840, -99.760

Winds were estimated to be 60 mph.

Hail, Ford

When
May 19, 5:21 PM CST
Where
Ford County, 2.07 mi S of Spearville
Measured
0.75 in hail
Reported by
Public
Coordinates
37.820, -99.750

Hail, Ford

When
May 19, 6:15 PM CST
Where
Ford County, 3.06 mi WSW of Dodge City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.730, -100.070

Thunderstorm Wind, Ford

When
May 19, 6:17 PM CST
Where
Ford County, 2.58 mi WNW of (Ddc)dodge City Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.790, -100.010

Small tree branches were blown down.

Hail, Hodgeman

When
May 19, 6:55 PM CST
Where
Hodgeman County, 3.52 mi SW of Hanston
Measured
1 in hail
Reported by
Public
Coordinates
38.080, -99.760

Heavy Rain, Rush

When
May 19, 7:00 PM CST to May 20, 6:00 AM CST
Where
Rush County, 0.88 mi SE of Rush Center
Reported by
Trained Spotter
Coordinates
38.460, -99.290

Rainfall of 2.40 was observed, most falling during the evening hours.

Heavy Rain, Rush

When
May 19, 7:00 PM CST to May 20, 6:00 AM CST
Where
Rush County, 1.28 mi WSW of Otis
Reported by
Public
Coordinates
38.520, -99.070

Rainfall of 4.11 inches fell mainly during the evening hours.

Hail, Hodgeman

When
May 19, 7:15 PM CST
Where
Hodgeman County, 0.88 mi SE of Hanston
Measured
0.88 in hail
Reported by
Public
Coordinates
38.110, -99.710

Thunderstorm Wind, Hodgeman

When
May 19, 7:15 PM CST
Where
Hodgeman County, 0.88 mi SE of Hanston
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.110, -99.710

Winds were estimated to be 60 MPH.

Hail, Ford

When
May 19, 7:45 PM CST
Where
Ford County, 3.06 mi WNW of Ford
Measured
1 in hail
Reported by
Public
Coordinates
37.650, -99.800

The hail ranged from pea to quarter sized.

Hail, Ford

When
May 19, 7:50 PM CST to 7:55 PM CST
Where
Ford County, 0.88 mi NE of Dodge City
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.760, -100.010

There were numerous reports of hail in the local area from 850 to 855 PM.

Hail, Ford

When
May 19, 7:55 PM CST
Where
Ford County, 0.88 mi NE of Dodge City
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
37.760, -100.010

Thunderstorm Wind, Ford

When
May 19, 8:30 PM CST
Where
Ford County, 2.14 mi SW of Dodge City
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.730, -100.050

Winds were estimated to be at least 60 MPH.

Hail, Ford

When
May 19, 8:50 PM CST
Where
Ford County, 0.88 mi NE of Dodge City
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
37.760, -100.010

Hail, Ford

When
May 19, 9:05 PM CST
Where
Ford County, 4.96 mi NNW of Wright
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.850, -99.900

Flood, Rush

When
May 19, 10:00 PM CST to 11:59 PM CST
Where
Rush County, 0.88 mi SW of Rush Center to 1.26 mi SSW of Rush Center
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.460, -99.310

Water was covering 50 feet of U.S. Highway 183 south of Rush Center.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326562, 326563, 326564, 326565, 326566, 326570, 326572, 326575, 326576, 326577, 326578, 326579, 326580, 326619, 326623, 326581, 326583, 326584, 326585, 326586, 326587, 326588, 326620, 326622, 326589, 326590, 326591, 326592, 326593, 326594, 326595, 326596, 326598.